| Home | Article Database | Resources | Tools & Just for Fun | Search HY |

Ask the Medical Expert Archives 2000-2004

Expert Home  |  Archives by Date  |  Search Expert Archives  |  For Professionals  |  For Consumers


Effects of Gall Bladder Removal
September 2002

Q. I am 39 and I had my gall bladder removed two years ago. Ever since then, I have diarrhea 3-4 times a day every day. It always starts after a meal. Sometimes I don't even have to eat to get it. I cramp really bad; sometimes I can't even make it to the bathroom. I bloat a lot as well. My doctor said to take fiber, which I tried, but it didn't help. I hate to go anywhere because I am afraid I won't be near a bathroom. I am planning a trip to Italy in November but I don't know if I should go or not. Is there any treatment out there that can help me?

A. The gall bladder is a storage area for bile which is produced by the liver. The bile is released into the small intestine after eating to help with food digestion. After gall bladder removal, the liver continues to make bile which is released directly into the intestine and can interfere with food and water absorption, leading to diarrhea.

Gallbladder surgery is a very common procedure, usually performed due to stones which block the flow of bile into the intestine. The surgery is usually well tolerated, but about 20% of patients will have loose stools or diarrhea afterwards. The diarrhea tends to improve with time, but can be persistent and troubling as you describe.

Treatment can include anti-diarrheal drugs, drugs to absorb the excess bile, and dietary changes. Consult your doctor about other treatment possibilities.

http://www.nlm.nih.gov/medlineplus/gallbladderandbileductdiseases.html

http://www.gastro.org/public/gallstones.html

Disclaimer Back to Ask the Medical Experts